Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Des Moines, IA

April 19, 2023Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2023, 7:56 PM CDT for Crawford County, Sac County, Iowa. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2023, 7:56 PM CDT (00:56 UTC)
Expired
Apr 19, 2023, 8:45 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:00 PM CDTHAIL 2.751 Nnw Schleswig, IADELAYED REPORT - SEVERELY DAMAGED CAR WITH HAIL COVERED GROUND.
Apr 19, 8:03 PM CDTFUNNEL CLOUD3 Ssw Kiron, IASPOTTERS REPORTED A FUNNEL CLOUD, UNSURE OF TORNADO DEVELOPMENT AT TIME OF REPORT.
Apr 19, 8:06 PM CDTTORNADO3 S Kiron, IA
Apr 19, 8:19 PM CDTFUNNEL CLOUD5 E Kiron, IA
Apr 19, 8:23 PM CDTHAIL 11 Ene Odebolt, IAPENNY TO QUARTER SIZED WITH PONDING OF WATER ON ROADS IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS53 KDMX 200056
SVRDMX
IAC047-161-200145-
/O.NEW.KDMX.SV.W.0049.230420T0056Z-230420T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
756 PM CDT Wed Apr 19 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sac County in west central Iowa...
  Northeastern Crawford County in west central Iowa...

* Until 845 PM CDT.

* At 756 PM CDT, a severe thunderstorm was located near Schleswig, 
  or 11 miles north of Denison, moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kiron around 805 PM CDT.

Other locations in the path of this severe thunderstorm include
Odebolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

&&

LAT...LON 4221 9532 4231 9532 4236 9522 4216 9510
      4208 9547 4221 9550
TIME...MOT...LOC 0056Z 237DEG 17KT 4218 9539 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge
3 follow-up statements
495 
WWUS53 KDMX 200120
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
820 PM CDT Wed Apr 19 2023

IAC047-161-200145-
/O.CON.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Sac IA-Crawford IA-
820 PM CDT Wed Apr 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN SAC AND NORTHEASTERN CRAWFORD COUNTIES...

At 820 PM CDT, a severe thunderstorm was located near Kiron, or 12
miles southeast of Ida Grove, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Odebolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9532 4231 9532 4236 9522 4216 9510
      4217 9523
TIME...MOT...LOC 0120Z 237DEG 17KT 4224 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge
769 
WWUS53 KDMX 200134
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
834 PM CDT Wed Apr 19 2023

IAC047-200144-
/O.CAN.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Crawford IA-
834 PM CDT Wed Apr 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

LAT...LON 4231 9529 4236 9522 4221 9513 4221 9527
      4226 9531
TIME...MOT...LOC 0134Z 237DEG 17KT 4228 9518 

$$

IAC161-200145-
/O.CON.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Sac IA-
834 PM CDT Wed Apr 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN SAC COUNTY...

At 834 PM CDT, a severe thunderstorm was located near Odebolt, or 13
miles southwest of Sac City, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Odebolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 9529 4236 9522 4221 9513 4221 9527
      4226 9531
TIME...MOT...LOC 0134Z 237DEG 17KT 4228 9518 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Ansorge
426 
WWUS53 KDMX 200144 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
844 PM CDT Wed Apr 19 2023

IAC161-200154-
/O.EXP.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Sac IA-
844 PM CDT Wed Apr 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAC COUNTY WILL
EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

LAT...LON 4231 9529 4236 9522 4221 9513 4221 9527
      4226 9531
TIME...MOT...LOC 0144Z 237DEG 17KT 4231 9513 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:31 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 19, 6:31 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 PM CDT Wed Apr 19 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 225 PM CDT Wed Apr 19 2023

Key Messages:

- Multiple rounds of convection likely by later this evening and
overnight. Severe storms and locally heavy rainfall possible.
- Cool and blustery Friday through the weekend.

The potential for multiple rounds of thunderstorms over the next 18-
24 hours remains the primary forecast challenge. As of 19z GOES
water vapor imagery depicts mean troughing with several embedded
waves over the western conus. At the surface a warm front is draped
across central Iowa, noted on radar just between Hwy 30 and I80.
Warm, south winds below the front have pushed temps into the 70s and
dewpoints into the 50s to low 60s. Cooler conditions and more cloud
cover is evident north of the front with easterly winds and temps in
the 50s and 60s. The warm front extends westward toward an analyzed
sfc low center in southeast Nebraska, and an attendant dry line
stretching south through KS into OK.

First window for potential thunderstorm activity opens this
afternoon as hi-res models try to develop elevated convection in
northwest Iowa near the vicinity of a mid-level baroclinic zone.
Satellite imagery shows some agitated cu in the general vicinity,
but no robust updrafts to this point. Some small hail is possible
with any of this activity if/when it develops and moves north
into MN. Next opportunity has the potential to be more robust as
surface based convection activates along the dry line north and
east toward the sfc low triple point, likely near or into
southwest to west central Iowa. Model trends continue to favor
23-01z for CI as the LLJ cranks up. The shear/instability
parameter space will be conducive for strong, organized updrafts
capable of large hail and damaging wind gusts as the activity
pushes north and east. A few tornadoes cannot be ruled out,
particularly near the triple point where low level SRH will be
maximized. Hires models show storm modes eventually becoming more
clustered or linear with a deep cold pool. This could stall out
progression if it becomes perpendicular to the mean southerly low
level flow, however intensity is expected to wane a bit as this
occurs.

Convection becomes reinvigorated overnight as a shortwave trough
axis sweeps through the region. LLJ remains strong and actually
intensifies northward moisture transport into the state.
RAP/HRRR/ARW camp suggests there is some potential for this
convection to remain surface based and pose a QLCS tornado threat
given 0-3km bulk shear of 40-50 kts and storm motion relatively
parallel to the mean vector. However, it is unknown how the
boundary layer recovers after the initial round of storms.
Regardless, strong wind gusts and large hail will also remain a
concern even if updrafts are rooted off the surface. Locally heavy
rainfall of 1-2"+ may be realized in areas that see repeat rounds
of convection, although the threat for flash flooding looks low
at this time especially outside of urban areas.

Showers and storms linger into Thursday morning before dry air
advection and increasing deep layer subsidence clears it out by the
afternoon. This will give way to a blustery period with below normal
temps into the weekend as an upper low nearly stalls out over Lake
Superior and shoves cooler air southward into the region. Guidance
suggests highs only in the 40s and 50s. Some light shower activity
may develop as weak waves rotating around the parent upper low
interact with steep low level lapse rates within the caa regime. Dry
air will be a mitigating factor, but did go ahead and add PoPs into
northern Iowa where moisture is a bit deeper in model soundings.
Some or all of this precip may fall as snow. Little to no
accumulation is expected. Temperatures try to moderate early next
week, but models are becoming more stubborn to erode the cold air
mass. In addition, chances for showers and perhaps some storms
return as another upper low digs into the Rockies. Large model
variability grows considerably at this time range makes it
difficult to discuss any specifics.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 631 PM CDT Wed Apr 19 2023

Main concern will be 2 rounds of convection; one prior to 06z west
half with another round of storms expected from 08 to 14z as main
system tracks through the area. Cigs will also lower to IFR aft
12z as cooler air and lingering showers/iso storms track east.
Winds turn WNW and increase aft 12z and remain gusty through end
of period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...REV
Hazardous weather outlook, Apr 19, 2:39 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Wed Apr 19 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms will develop late this afternoon or early this
evening and continue this evening. A second round of storms will
arrive after midnight into Thursday morning. Both rounds will have
the threats of a few tornadoes, large hail, and damaging wind
gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few stronger thunderstorms may linger into the daylight
Thursday morning hours, but the severe threat will be diminishing.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed tonight into Thursday morning.

In the hours before

Local storm report, Apr 19, 7:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             CHARTER OAK             42.07N 95.59W
04/19/2023  E2.75 INCH       CRAWFORD           IA   EMERGENCY MNGR

            SIGNIFICANT CAR DAMAGE REPORTED.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:12 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCrawford, Sac48 min
Apr 19, 7:21 PM CDTTornado WarningDMXCrawford39 min
Apr 19, 7:24 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Apr 19, 8:03 PM CDTTornado WarningDMXCarroll, Crawford, Sac42 min
Apr 19, 8:14 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie15 min
Apr 19, 8:17 PM CDTSevere Thunderstorm WarningDMXSac28 min
Apr 19, 8:42 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison48 min
Apr 19, 9:13 PM CDTSpecial Weather StatementDMXAdams, Decatur32 min
Apr 19, 9:19 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk26 min
Apr 19, 9:44 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story46 min
Apr 19, 10:10 PM CDTSevere Thunderstorm WarningDMXBoone, Marshall, Polk, Story50 min
Apr 19, 10:29 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story46 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningDMXMarion, Polk, Warren49 min
Apr 19, 10:57 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story48 min
Apr 19, 11:08 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Marshall, Polk, Story37 min
Apr 19, 11:30 PM CDTTornado WarningDMXJasper, Poweshiek30 min
Apr 19, 11:41 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.